Alert archive / Florida / Special Weather Statements in 2023

Special Weather Statement, NWS Miami, FL

June 1, 2023Miami-Dade County, Florida

NWS Miami, FL issued this special weather statement at Jun 1, 2023, 2:21 PM EDT for Miami-Dade County, Florida. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2023, 2:21 PM EDT (18:21 UTC)
Expired
Jun 1, 2023, 2:45 PM EDT
In force
24 min
Issued by
NWS Miami, FL
Hail
0.00 in
Wind
40

County Miami-Dade County, FL

The radar

The Miami radar (KAMX), 3 km from the middle of the area, began a volume at 18:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 6.4 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2023-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 971 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2023-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
971 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
850 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted.

205 
WWUS82 KMFL 011821
SPSMFL

Special Weather Statement
National Weather Service Miami FL
221 PM EDT Thu Jun 1 2023
 
FLZ073-074-173-011845-
Metropolitan Miami Dade FL-Inland Miami-Dade County FL-
Coastal Miami Dade County FL-
221 PM EDT Thu Jun 1 2023

...A strong thunderstorm will impact portions of central Miami-Dade
County through 245 PM EDT...

At 221 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm over Palmetto Bay, or near Kendall. This storm
was nearly stationary.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Miami, Miami Beach, Homestead, Coral Gables, South Miami, Black
Point, Homestead General Airport, The Redland, Kendall, Doral,
Pinecrest, Sweetwater, West Miami, Westchester, Naranja, Glenvar
Heights, Palmetto Bay, University Of Miami, Zoo Miami and Goulds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2552 8066 2576 8058 2581 8015 2564 8027
      2546 8034
TIME...MOT...LOC 1821Z 143DEG 2KT 2562 8030 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

GR

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this special weather statement went out at Jun 1, 12:24 PM EDT, 1 hour 57 minutes earlier.

Area forecast discussion, Jun 1, 12:24 PM EDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Miami FL
1224 PM EDT Thu Jun 1 2023

...New SHORT TERM, AVIATION, MARINE...

.SHORT TERM...
(Rest of today through Friday)
Issued at 1223 PM EDT Thu Jun 1 2023

Quite an interesting pattern we currently find ourselves in, South
Florida. A tropical disturbance, upper-level low, subtropical jet-
streak, and the daily sea-breeze circulation will all influence our
weather today and tomorrow. The upper level low remains situated
across the Gulf of Mexico today, with southwesterly 500mb flow still
in place across our region. With the presence of the upper level low
in the Gulf of Mexico, the subtropical jet-stream has also been
oriented in a poleward orientation with a jet-streak now located
just to the east of our region. This feature will enhance
convergence across our region later today as divergence occurs
aloft. Mesoanalysis this morning via surface observations and ASCAT
(METOP-B) data indicate the presence of a disorganized surface
trough of low pressure across the central Gulf of Mexico. The
National Hurricane Center continues to monitor the progression of
this feature as they continue to highlight the area in the Tropical
Weather Outlook with a 50% chance of development over the next 48
hours. An Air Force Reserve Hurricane Hunter is scheduled to
investigate the system later this afternoon. With weak steering
underneath the upper level low, the surface trough of low pressure
will slowly meander southeastward in the Gulf of Mexico over the
next several days. Although disruptive wind shear and dry air
intrusions may prevent any further development, our positioning on
the east-side of both features (and along an associated weak surface
boundary) will allow for deep tropical moisture to continue rotating
into the region via cyclonic flow.

The primary hazard once again during the short term period will be
the potential of heavy rainfall that could result in localized/minor
street flooding. A Flood Watch remains in effect for Miami-Dade,
Broward, Palm Beach, Hendry, and Glades counties through midnight on
Saturday. Current forecasted values through Friday evening indicate
widespread rainfall totals of 1-3 inches possible across most of
South Florida with higher localized amounts of 4+ inches areas that
receive repeated rounds of heavy rainfall. With saturated soils
already in place across portions of the region, the concern remains
for urban flooding, especially in low-lying areas with poor
drainage. With ample moisture transport across the region and
synoptic support aloft, convection across the area will have
efficient rain processes that could result in several inches of
rainfall over a short duration. The Weather Prediction Center has
placed all of the area in a marginal risk for excessive rainfall for
today and tomorrow due to the aforementioned potential of heavy
rainfall resulting in flooding concerns.

There is also the potential of a few storms on the strong to
marginally severe side later today. The deepening upper level jet
over the Atlantic waters and the eastern third of the southern
peninsula of Florida could provide additional synoptic support for
strong thunderstorms today capable of producing strong to damaging
winds along with excessive rainfall. With some drier air working
around in the mid-levels around the low pressure system, a lull in
middle to upper level clouds this morning may allow for ample
insolation and diurnal heating. Forecasted CAPE values of 2000-3000
J/kg, 500mb temperature values of -8C to -10C, bulk shear of 25-30
kts could support the potential of robust convection across the
region today. Mid-level lapse rates appear to be a little more steep
today, with the best lapse rates across inland areas of South
Florida. Convective initiation will occur along areas of greater
mesoscale ascent, such as outflow and sea-breeze boundaries. Given
the messy evolution of outflow boundary driven convection, storm
mode will once again be multicellular in nature. There are a few
hazards to discuss with convection once again today (and tomorrow),
in general outside of the heavy rainfall threat, frequent lightning
will be possible with most thunderstorm activity today. For the
stronger and marginally severe storms, DCAPE and a saturated
vertical profile will once again support the potential for wet
microbursts and resultant strong to severe wind gusts are possible.
While wind appears to be the main threat with the most robust storms
today, isolated small hail remains possible with the most intense
updrafts. Lastly, given the messy interaction between boundary
collisions and non-zero SRH in place across the region, there is
also once again a non-zero chance of funnel clouds and potentially a
brief tornado. Forecasted high temperatures today range from the
middle to upper 80s across the region.Regardless with the spatial
coverage of showers and thunderstorms expected later today, rain
cooled air via downdrafts will bring temperatures back into the 70s
once outflow boundaries overspread the area.

The soggy weather continues into Friday as the upper level low in
the Gulf of Mexico continues it's gradual track eastward in
conjunction with the weak surface trough at the surface. A weak
boundary will remain situated across the region with precipitable
water values remaining in the 1.8 to 2.0 inch category. Heavy
rainfall and resultant localized/urban flooding remain the threat
once again. Given the colder values aloft and wind profile, the
potential for a few strong to severe storms remains with us through
the end of the work week. Strong to severe wind gusts remain the
primary hazard outside of hydro concerns. High temperatures are
currently forecast to reach the middle to upper 80s once again on
Friday.

Regardless of the evolution of the disturbance in the Gulf of Mexico
and whether any additional development of the feature occurs,
impacts to South Florida will remain largely the same. Heavy
rainfall and flooding will remain a threat over the next two days
with gusty winds possible in thunderstorms.

&&

.LONG TERM...
(Friday night through Wednesday)
Issued at 258 AM EDT Thu Jun 1 2023

Conditions across South Florida will remain unsettled through the
long term period, with scattered to numerous showers possible across
much of the region every afternoon.

The upper level trough will gradually move eastward across the
Florida peninsula between Saturday and Sunday. Models still disagree
regarding the development of an organized area of low pressure at
the surface, with the ECMWF developing a well-defined area of low
pressure co-located with the upper level low in its approach towards
Florida, while the GFS develops a messier area of low pressure that
meanders over the Gulf of Mexico before dissipating once the upper
level low moves eastward. Regardless of any development at the lower
levels, heavy rain and localized flooding across the East Coast
metro areas could once again be a concern on Saturday given the
upper level support and enhanced moisture still present across much
of the area, resulting in scattered to numerous showers developing
in the afternoon hours. WPC has placed much of the East Coast metro
area under a Marginal Risk for Excessive Rainfall Saturday (for the
fourth day in a row) highlighting the compounded risk of repeated
rounds of heavy rainfall that could result in flooding for low-lying
areas and areas with poor drainage.

Models continue to show deep-layered dry air filtering in behind the
trough on Sunday and into the first half of the work week, with
PWATs dropping near climo to 1.5-1.7 range. This would help limit
widespread convective activity, instead leading to more scattered
coverage typical for this time of year, with POPs in the 30-50%
range.

Temperatures through the first half period remain in the mid-upper
80s, with locally lower temperatures in areas that receive
continuous rainfall activity. Conditions will warm back up into the
upper 80s - lower 90s near the start of next week once cloud
coverage and shower activity decreases. Overnight, temperatures will
drop to the upper 60s over the interior, while temperatures remain
in the low-mid 70s along coastal areas.

&&

.AVIATION...
(18Z TAFS)
Issued at 1223 PM EDT Thu Jun 1 2023

Numerous SHRA/TSRA will develop and spread across the area today.
Winds could become erratic at times as SHRA/TSRA pass close to/over
area terminals. TEMPOs and short fused amendments are likely today
as activity increases in coverage. L/V winds overnight before winds
pick up again after sunrise tomorrow morning.

&&

.MARINE...
Issued at 1223 PM EDT Thu Jun 1 2023

Generally benign marine conditions through the week outside of
showers and thunderstorms. Mariners should monitor the evolution of
forecast late this week and through the weekend in case the
development of the low in either the Gulf or Atlantic spurs
increasing winds and/or seas.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            75  86  74  85 /  40  80  60  80
West Kendall     72  88  71  88 /  40  80  60  80
Opa-Locka        73  87  72  87 /  40  80  60  80
Homestead        72  86  72  85 /  50  80  60  70
Fort Lauderdale  74  85  73  84 /  40  80  60  80
N Ft Lauderdale  74  85  74  85 /  40  80  60  80
Pembroke Pines   72  86  72  86 /  40  80  60  80
West Palm Beach  72  85  72  85 /  50  70  60  80
Boca Raton       72  86  72  86 /  40  80  60  80
Naples           73  87  73  88 /  50  80  50  50

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch through Friday evening for FLZ063-066>068-071>074-
     168-172>174.

AM...None.
GM...None.
&&

SHORT TERM...Hadi
LONG TERM....ATV
AVIATION...Hadi
Hazardous weather outlook, Jun 1, 9:51 AM EDT, 4 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Miami FL
951 AM EDT Thu Jun 1 2023

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
021400-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach County-Metro Palm Beach County-
Coastal Collier County-Inland Collier County-Inland Broward County-
Metro Broward County-Inland Miami-Dade County-
Metropolitan Miami Dade-Mainland Monroe-Coastal Palm Beach County-
Coastal Broward County-Coastal Miami Dade County-Far South Miami-
Dade County-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
951 AM EDT Thu Jun 1 2023

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Florida, southern Florida, southwest Florida and Gulf of
Mexico.

...Heavy Rainfall and Localized Flooding Possible...
...Scattered to Numerous Thunderstorms Today...

.DAY ONE...Today and tonight.

Thunderstorms: Scattered showers and thunderstorms are expected
today, peaking during the afternoon and early evening hours. A few
strong storms are possible, with gusty winds and frequent lightning
the main threats. A few strong to severe thunderstorms are possible
with strong wind gusts and small hail being the main hazards. Given
the messy nature of boundary collisions, a funnel cloud or brief
tornado cannot be ruled out.

Excessive Rainfall: Some of the storms today could produce heavy
rainfall, resulting in chances for localized street flooding across
the east coast metro areas.

Waterspouts: A few waterspouts are possible today across the local
waters.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered to numerous showers and storms remain possible through the
end of the week and into the weekend. Periods of heavy rain will be
possible and could lead to localized flooding concerns, especially
across the east coast metro areas.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report high wind, hail, and
flooding to the National Weather Service forecast office in Miami
while following all local, state, and CDC guidelines.

In the hours before

Special weather statement, Jun 1, 1:12 PM EDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Miami FL
112 PM EDT Thu Jun 1 2023

FLZ073-011745-
Inland Miami-Dade County FL-
112 PM EDT Thu Jun 1 2023

...A strong thunderstorm will impact portions of northern Miami-Dade
County through 145 PM EDT...

At 112 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm 9 miles west of Miccosukee Resort, or 20 miles
northwest of Kendall, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Shark Valley Obs Tower and Everglades National Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2561 8084 2595 8069 2594 8048 2560 8055
TIME...MOT...LOC 1712Z 251DEG 15KT 2582 8063

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

GR
Special weather statement, Jun 1, 1:49 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service Miami FL
149 PM EDT Thu Jun 1 2023

FLZ073-074-011815-
Metropolitan Miami Dade FL-Inland Miami-Dade County FL-
149 PM EDT Thu Jun 1 2023

...A strong thunderstorm will impact portions of north central
Miami-Dade County through 215 PM EDT...

At 149 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm near Intersection Krome And Kendall Drive, or
11 miles north of The Redland, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Kendall, Sweetwater, Country Walk, Kendale Lakes, West Kendall,
Intersection Krome And Kendall Drive, Miccosukee Resort, The
Crossings, Tamiami, University Park, The Hammocks, Fountainbleau,
Richmond West, Sunset, Olympia Heights, Kendall West, Tamiami
Fairgrounds, Fiu South Campus, Westwood Lakes and Three Lakes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2566 8062 2583 8056 2577 8035 2561 8041
TIME...MOT...LOC 1749Z 279DEG 20KT 2571 8054

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

GR
Special weather statement, Jun 1, 2:11 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Miami FL
211 PM EDT Thu Jun 1 2023

FLZ072-074-173-011845-
Metropolitan Miami Dade FL-Metro Broward County FL-
Coastal Miami Dade County FL-
211 PM EDT Thu Jun 1 2023

...A strong thunderstorm will impact portions of northern Miami-Dade
County through 245 PM EDT...

At 211 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm over Opa-Locka, or over Hialeah, moving east at
30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Miami, Hialeah, Hollywood, Miramar, Miami Gardens, North Miami,
Doral, North Miami Beach, Miami Lakes, Hialeah Gardens, Opa-Locka,
West Park, Miami Springs, Miami Shores, El Portal, Medley, Gladeview,
Westview, Palm Springs North and Country Club.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2578 8036 2594 8036 2601 8018 2581 8016
TIME...MOT...LOC 1811Z 255DEG 25KT 2589 8027

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

GR
Special weather statement, Jun 1, 2:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Miami FL
221 PM EDT Thu Jun 1 2023

FLZ073-074-173-011845-
Metropolitan Miami Dade FL-Inland Miami-Dade County FL-
Coastal Miami Dade County FL-
221 PM EDT Thu Jun 1 2023

...A strong thunderstorm will impact portions of central Miami-Dade
County through 245 PM EDT...

At 221 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm over Palmetto Bay, or near Kendall. This storm
was nearly stationary.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Miami, Miami Beach, Homestead, Coral Gables, South Miami, Black
Point, Homestead General Airport, The Redland, Kendall, Doral,
Pinecrest, Sweetwater, West Miami, Westchester, Naranja, Glenvar
Heights, Palmetto Bay, University Of Miami, Zoo Miami and Goulds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2552 8066 2576 8058 2581 8015 2564 8027
      2546 8034
TIME...MOT...LOC 1821Z 143DEG 2KT 2562 8030

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

GR

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 8:04 PM EDTSpecial Marine WarningMFL30 min
May 31, 8:21 PM EDTSpecial Marine WarningMFL25 min
May 31, 9:11 PM EDTSpecial Weather StatementMFLPalm Beach34 min
Jun 1, 12:22 PM EDTSpecial Marine WarningMFL38 min
Jun 1, 1:12 PM EDTSpecial Weather StatementMFLMiami-Dade33 min
Jun 1, 1:49 PM EDTSpecial Weather StatementMFLMiami-Dade26 min
Jun 1, 2:11 PM EDTSpecial Weather StatementMFLMiami-Dade34 min
Jun 1, 2:21 PM EDTSpecial Marine WarningMFL54 min
Jun 1, 2:30 PM EDTSpecial Marine WarningMFL30 min
Jun 1, 3:00 PM EDTSpecial Marine WarningMFL30 min
Jun 1, 3:54 PM EDTSpecial Weather StatementMFLPalm Beach36 min
Jun 1, 4:09 PM EDTSpecial Marine WarningMFL51 min
Jun 1, 4:14 PM EDTSpecial Weather StatementMFLPalm Beach31 min
Jun 1, 4:21 PM EDTSpecial Marine WarningMFL39 min
Jun 1, 4:24 PM EDTSpecial Weather StatementMFLHendry36 min
Jun 1, 4:34 PM EDTSpecial Marine WarningMFL26 min
Jun 1, 4:37 PM EDTSpecial Weather StatementMFLPalm Beach38 min
Jun 1, 4:44 PM EDTAreal Flood AdvisoryMFLPalm Beach3 hr
Jun 1, 4:45 PM EDTSpecial Weather StatementMFLPalm Beach30 min
Jun 1, 4:59 PM EDTSpecial Marine WarningMFL46 min
Jun 1, 5:09 PM EDTSpecial Marine WarningMFL36 min
Jun 1, 5:13 PM EDTSpecial Weather StatementMFLGlades17 min
Jun 1, 5:17 PM EDTSpecial Weather StatementMFLPalm Beach43 min
Jun 1, 5:45 PM EDTSpecial Marine WarningMFL30 min
Jun 1, 6:15 PM EDTSpecial Marine WarningMFL60 min
Jun 1, 6:18 PM EDTAreal Flood AdvisoryMFLGlades, Hendry117 min
Jun 1, 7:11 PM EDTSpecial Marine WarningMFL49 min

Nearby

Special Weather Statements in Florida, 2023Every special weather statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.